• question-icon

    What causes diarrhea and fluctuating consistency in stool while on antibiotics?

default
Posted on Thu, 26 May 2016 in Medicines and Side Effects
Question: I was on an antibiotic and a antibacterial 3 weeks ago. Since then I have had diarrhea
and recently my stools come out as round pellets like rabbit droppings only bigger. What is happening?
doctor
Answered by Dr. Robert Galamaga 1 hour later
Brief Answer:
Considerations

Detailed Answer:
hello and thank you for sending the question.

Antibiotics can sometimes disturb the normal balance of bacteria in our intestinal system. This can sometimes cause a regular bowel movements including diarrhea and fluctuating consistency of stool.

at this point I would continue to observe. You might try obtaining a probiotic supplement over-the-counter at your local pharmacy. This might help to slowly restore normal bowel function.

if you continue to have diarrhea however I would bring us to the attention of your primary care physician. This might be a sign that a pathologic bacteria called C. Difficile may be the cause. this is a bacteria that can sometimes overgrow when individuals are exposed to antibiotics. If this is the case then a different biotic is sometimes used to help restore normal balance in the colon.

thanks again for sending your question. Again consider trying a probiotic supplement. If diarrhea continues or worsens please check in with your primary care doctor.

Thank you again for sending your question.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2638 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Primary care

doctor1 MD

Ive never done this before but why not give it a shot. i have no insurance so i cant go to my primary care . i woke up this with shooting pain in...

doctor1 MD

Dear Dr. Ditah, THANK YOU for asking me how I am doing, as I do have several follow questions for you Here goes: 1. I have believed for some time...

doctor1 MD

I have been taking atorvastatin 40 mg for 4 months - through carotid endarterectomy surgery - with horrible subjective side effects which,...

doctor1 MD

I've had a cold from runny nose since Thanksgiving in the U.S. to now a cough the past four days. I lost my voice and its been about three days....

doctor1 MD

I have a 3 inch bruise on the back of my left knee but it does not hurt. I do have a swore pain on the same leg towards the outside of my knee...

doctor1 MD

My coworker complained today that her left arm was really sore and was having trouble pickup up her iced tea, tonight she called and said her arm...

Get personalised answers from verified doctor in minutes across 80+ specialties

140 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Robert Galamaga
  • Q - Is chemo-therapy effective in treatment of carcinoma of the esophagus?

  • Q - What does a lump on nipple indicate?

  • Q - What causes MGUS with a M-spike of .2?

  • Q - Suggest treatment for depression with anxiety

  • Q - What causes high BP and low platelet count?

  • Q - Suggest treatment for stage 4 rectal cancer

  • Q - Can Arimidex usage cause raised bumps on arms and neck?

  • Q - What does low WBC count indicate?

  • Q - Does Gleason of 9 and PSA of 96 indicate prostate cancer?

  • Q - Does my blood work indicate cancer?

backtotop2